Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 104, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 13, 2002, 2:59 PM EDT for Westmoreland County, Virginia. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2002, 2:59 PM EDT (18:59 UTC)
- Expired
- Jun 13, 2002, 3:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Westmoreland County, VA
The radar
The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:00 PM EDT | Thunderstorm Wind | Montross, VA | Trees down. |
| Jun 13, 3:15 PM EDT | Hail 1.5 | Montross, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:20 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 13, 10:20 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1020 AM EDT THU JUN 13 2002 WILL ISSUE AFTRN UPDATE SHORTLY...BUT HAVE SVRL FACTORS TO CONSIDER B4 I DO. FIRST IS BKDR CDFRNT NOW SLIDING S ALONG DELMARVA...DENOTED BY LOW CLOUD DECK / FOG AND COOLER TMPS. SCND IS W EXTENT OF MARINE INFLUENCE DUE E WNDS. THIRD IS AMT OF SUN OVR NXT SVRL HRS AS WELL AS MAX TMPS GIVEN MORE SUN THAT EARLIER XPCTD. FOURTH IS EXACT TRACK OF S/W NOW MOVG JUST S OF MASON-DIXON LINE. FIFTH IS SEVERITY OF ANY TSRA THAT DVLPS. SPC HAS MOST OF FA (XCPT LWR MD ERN SHORE) IN A SLGT RISK...HAVE ISSUED AN SPS (SVR WX OUTLOOK)...MAIN THREAT AFTR LOOKING AT 12Z DATA WILL BE FOR PULSE-TYPE STORMS. CWF...NO FLAGS XPCTD THIS AFTRN. WILL TWEEK WNDS PER CRNT OBS ONSHORE FLOW CONTS INCREASED THREAT FOR RIP CURRENTS. FCSTID = 44 .AKQ... MD...NONE. NC...NONE. VA...NONE.
In the hours before
Special weather statement, Jun 13, 10:00 AM EDT, 4 hours 59 minutes before
NCZ012>017-030>032-102-VAZ048-049-060>100-132100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1000 AM EDT THU JUN 13 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THE THREAT AREA INCLUDES...CENTRAL AND EASTERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. THE TIME OF THE SEVERE WEATHER THREAT...IS MAINLY BETWEEN 3 AND 10 PM. SYNOPSIS...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ALONG A TROF OF LOW PRESSURE LOCATED EAST OF THE MOUNTAINS. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL UP TO THREE QUARTER INCH IN DIAMETER. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. 44
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:18 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 32 min |
| Jun 13, 3:07 PM EDT | Severe Thunderstorm Warning | AKQ | Richmond | 28 min |
| Jun 13, 3:53 PM EDT | Special Marine Warning | AKQ | 67 min | |
| Jun 13, 5:36 PM EDT | Special Marine Warning | AKQ | 54 min | |
| Jun 13, 5:55 PM EDT | Special Marine Warning | AKQ | 50 min | |
| Jun 13, 5:55 PM EDT | Special Marine Warning | AKQ | 50 min | |
| Jun 13, 5:55 PM EDT | Special Marine Warning | AKQ | 50 min | |
| Jun 13, 5:55 PM EDT | Special Marine Warning | AKQ | 50 min | |
| Jun 13, 5:55 PM EDT | Special Marine Warning | AKQ | 50 min | |
| Jun 13, 5:55 PM EDT | Special Marine Warning | AKQ | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.